Ohio, 2019

Hail and Damaging Winds in Ohio, August 8, 2019

August 8, 2019 · NWS PBZ · 3 events in 2 counties and zones

Several ingredients were in place for scattered severe thunderstorms on August 8th. An upper shortwave trough embedded in northwest flow crossed the Great Lakes during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Several ingredients were in place for scattered severe thunderstorms on August 8th. An upper shortwave trough embedded in northwest flow crossed the Great Lakes during the day. Moist west-southwest flow maintained dewpoints in the mid 60s, which in concert with daytime heating, fueled instability. Strengthening mid-level wind contributed to sufficient levels of shear, allowing an organized line of thunderstorms to cross the region in advance of a cold front. Steep low-level lapse rates promoted a damaging wind threat, but low-level shear was insufficient for a tornado threat. The Storm Prediction Center place the region under a slight risk of severe weather for the day.

Thunderstorms began to form in earnest in southeast Ohio around 4 PM, creating wind damage in Columbiana and Noble Counties, along with a large hail report. The storms formed an organized line and swept across southwest Pennsylvania and northern West Virginia through the late afternoon and early evening. Wind damage was mainly confined to Allegheny and Westmoreland Counties, with numerous reports of tree and power line damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 8, 2:36 PM EST, 42 minutes earlier.

Area forecast discussion, Aug 8, 2:36 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
336 PM EDT Thu Aug 8 2019

.SYNOPSIS...
Another round of thunderstorms, some severe, are expected this
afternoon ahead of a cold front. Drier and cooler weather is
indicated for the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of mid afternoon, a surface front extends across Quebec southwest
into Ohio and Illinois. Meanwhile, showers and thunderstorms are well
to the east of the front, extending from New York into Pennsylvania
and farther to the southwest. The bulk of the reports have been wind
damage across New York, with much more scattered coverage of
thunderstorms locally. The entire forecast area except Tucker County
WV is under a severe thunderstorm watch, and even in Tucker County
severe weather cannot be ruled out. This forecast update decreases
the chances for rain across much of the area, considering current
radar trends. The primary thing limiting severe weather so far has
been warmer air at mid levels serving as a cap on thunderstorms.

The actual cold front will cross the region overnight, dropping
south of the Mason-Dixon line by Friday morning. Have only kept a
slight chance of showers in that region during the day tomorrow.
Temperatures will be slightly cooler behind the front, with most
locations within a couple degrees of 80.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
High pressure will dominant the eastern Great Lakes for the weekend,
dropping daily temperatures to just below seasonal averages.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Low pressure will move across the region, with models showing some
timing differences on when this will occur. GFS/ECMWF have some
general agreement that Tuesday has the best chance for
showers/storms, although there will still be a chance for rain
everywhere on Wednesday and in the WV/MD ridges on Thursday. Highs
will mostly be in the low to mid 80s through the extended forecast.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Scattered thunderstorms will be possible through early evening ahead
and along a crossing frontal boundary.and MVFR/local IFR
restrictions. Included a tempo group for the most likely time to see
storms. Any restrictions should be relatively brief.

.Outlook...
Restrictions are possible with a Mon cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 8, 1:54 AM EST, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
254 AM EDT Thu Aug 8 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-090700-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
254 AM EDT Thu Aug 8 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Thunderstorms are likely today with scattered severe storms possible.
Primary hazards will be damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 8, 1:14 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
214 PM EDT Thu Aug 8 2019

OHZ057-068-081845-
Noble-Muskingum-
214 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHEASTERN MUSKINGUM AND SOUTHWESTERN NOBLE
COUNTIES...

At 214 PM EDT, a strong thunderstorm was located 10 miles north of
McConnelsville, moving southeast at 30 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Caldwell...                       Dudley...
Belle Valley...                   Dexter City...
Chandlersville...                 Ruraldale...
High Hill...                      Blue Rock State Park...

This includes  Interstate 77 in Ohio between mile markers 18 and 28.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3991 8182 3970 8138 3963 8145 3965 8145
      3964 8147 3961 8147 3958 8150 3959 8159
      3966 8159 3967 8164 3975 8164 3977 8197
TIME...MOT...LOC 1814Z 309DEG 27KT 3980 8182

07
Special weather statement, Aug 8, 1:48 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
248 PM EDT Thu Aug 8 2019

WVZ021-509>513-081930-
Eastern Preston-Ridges of Eastern Monongalia and Northwestern
Preston-Marion-Monongalia-Western Tucker-Preston-
248 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT THE AREA...

At 247 PM EDT, a strong thunderstorm was located over Barrackville,
or over Fairmont, moving east at 30 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Fairmont...                       Kingwood...
Rowlesburg...                     Pleasant Valley...
Winfield...                       Barrackville...
Monongah...                       Newburg...
Rivesville...                     Grant Town...
Reedsville...                     Farmington...

This includes  Interstate 79 in West Virginia between mile markers
132 and 148.

LAT...LON 3924 7972 3931 7989 3943 7989 3945 7994
      3940 8003 3939 8009 3941 8011 3940 8013
      3946 8029 3963 8020 3949 7959
TIME...MOT...LOC 1847Z 291DEG 26KT 3952 8016

07
Special weather statement, Aug 8, 1:57 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
257 PM EDT Thu Aug 8 2019

PAZ021-023-073-074-081945-
Westmoreland Ridges-Westmoreland-Allegheny-Indiana-
257 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT THE AREA...

At 256 PM EDT, a strong thunderstorm was located over Churchill, or
near Monroeville, moving east at 40 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Pittsburgh...                     Penn Hills...
Monroeville...                    Greensburg...
Jeannette...                      Latrobe...
Plum...                           West Mifflin...
Murrysville...                    Wilkinsburg...
Munhall...                        North Versailles...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 48 and 65.
  Interstate 376 in Pennsylvania between mile markers 76 and 84.

LAT...LON 4024 7915 4038 7992 4055 7988 4051 7910
TIME...MOT...LOC 1856Z 278DEG 34KT 4046 7980

07
Special weather statement, Aug 8, 2:06 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
306 PM EDT Thu Aug 8 2019

OHZ068-081930-
Noble-
306 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHWESTERN NOBLE COUNTY...

At 305 PM EDT, a strong thunderstorm was located 7 miles northeast of
Beverly, moving southeast at 20 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Dudley...                         Dexter City...
Harriettsville...

This includes  Interstate 77 in Ohio between mile markers 18 and 24.

LAT...LON 3974 8151 3960 8128 3959 8128 3959 8136
      3960 8137 3960 8139 3961 8139 3962 8141
      3963 8142 3963 8145 3965 8145 3965 8147
      3958 8147 3959 8159 3966 8159 3967 8161
TIME...MOT...LOC 1905Z 316DEG 16KT 3963 8153

07
Special weather statement, Aug 8, 2:29 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
329 PM EDT Thu Aug 8 2019

OHZ057-058-068-069-082015-
Guernsey-Monroe-Noble-Muskingum-
329 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT THE AREA...

At 328 PM EDT, a strong thunderstorm was located near Zanesville,
moving east at 45 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Zanesville...                     Caldwell...
South Zanesville...               North Zanesville...
Dudley...                         Philo...
Pleasant Grove...                 Pleasant City...
Cumberland...                     Summerfield...
Belle Valley...                   Sarahsville...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 153 and 167.
  Interstate 77 in Ohio between mile markers 18 and 38.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4003 8201 3986 8121 3960 8132 3971 8164
      3975 8164 3976 8179 3986 8209
TIME...MOT...LOC 1928Z 289DEG 38KT 3992 8196

07
Local storm report, Aug 8, 2:43 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
343 PM EDT THU AUG 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     PINE GROVE              39.50N  80.20W
08/08/2019                   MARION             WV   911 CALL CENTER

            THERE HAVE BEEN REPORTS OF NUMEROUS TREES DOWN (30-40)
            BETWEEN FARMINGTON AND FAIRMONT WV.

&&

EVENT NUMBER PBZ1902813

The radar

The Pittsburgh radar (KPBZ), 33 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Columbiana

When
August 8, 3:18 PM EST
Where
Columbiana County, 0.87 mi NW of East Liverpool
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.640, -80.580

A social media user reported that large limbs were blown down in a residential yard.

Hail, Noble

When
August 8, 3:35 PM EST
Where
Noble County, 2.14 mi SSW of Dungannon
Measured
1 in hail
Reported by
Public
Coordinates
39.590, -81.580

Thunderstorm Wind, Noble

When
August 8, 3:35 PM EST
Where
Noble County, 2.14 mi SSW of Dungannon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.590, -81.580

A member of the public reported that large limbs were blown down and the power was out along Coal Run Hill Road at the county line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849578, 849579, 849580.